David Leonard, MD, Fellow in Metabolism, Department of Medicine, Jewish Hospital of St. Louis, Washington University School of Medicine: A 14-year-old boy who had had a seizure disorder since he was 2 years old had been treated with large doses of phenobarbital, phenytoin sodium, and mephenytoin for the past seven years. In that period, he had been bedridden with minimal sunlight exposure but a relatively normal vitamin D intake of approximately 1,600 international units/week. During the three years preceding admission, he had sustained multiple rib and long-bone fractures following minimal trauma. He was admitted to St. Louis City Hospital in October 1972 in status epilepticus. His anticonvulsant regimen during the preceding year consisted of phenobarbital (150 mg/day), phenytoin sodium (400 mg/day), and mephenytoin (750 mg/day).
Physical examination disclosed generalized muscle atrophy, generalized rib tenderness, and fracture deformities of the right wrist and left femur. Routine x-ray films demonstrated severe generalized